Greg S’s Story

male_1In 2009 I was very healthy. I commuted to work by bicycle, worked out at the gym 2-3x per week, and I hiked regularly (I had just hiked the 8,000 ft peak of Half Dome in Yosemite National Park the summer before), but I am typing this seated on the couch… the same position I’ve been in since March, 2010. Why? Because now virtually every tendon, ligament, and nerve in my body has been damaged by the antibiotic Cipro.

In February of 2010, I took a two week prescription of a generic antibiotic, Ciprofloxacin, for a suspected minor infection. One week later, I woke up and it felt like my ankles were on fire. Checking the bottle, I saw that tendonitis was a “black box” warning, so I immediately stopped using the drug and made an appointment with my doctor. I googled tendonitis treatments, and saw that I should immediately implement RICE: Rest, Ice, Compression, Elevation. I called in sick to work and sat on the couch. By the time I saw my doctor a couple days later, the pain had spread to my feet, calves, hamstrings, shoulders and hands.

Being very athletic and fit, I was alarmed that over the next 2 weeks my symptoms were spreading. I was used to injuries improving… why were things getting worse?

I googled Cipro side effects, and entered a new, scary world I had heretofore been blissfully ignorant of. I found blog after blog, review after review, forum after forum, and site after site of people who were suffering the same side effects. Many were in considerably worse shape than me and had been suffering for years; some had seen no improvement for over a decade.

I turned to my wife to help me sort through the maze of information. Her biology background could help me sort the wheat from the chaff. Could it really be true that so many people have been disabled by this drug? If so, why is still used? Will I ever get better? Is there any treatment? There are answers to some of these questions, but some are elusive.

From researching on respected sites such as PubMed, we found that Cipro is a member of a class of antibiotics called fluoroquinolones (or “quinolones” or “FQs”); Cipro and Levaquin are two of the most popular. If you research them, you can immediately see how dangerous they are. Of 30 quinolones that have made it to market since the 1980s, 25 have either been removed from the US market or have severely restricted use (http://en.wikipedia.org/wiki/Quinolone#Generations); that means 83% of these FQs have been banned, restricted, or denied approval by the FDA. By comparison, the good old penicillin antibiotic class has 16 members… not a single one has been withdrawn in over 50 years of use.

Since March 2010, my symptoms have not improved at all. Furthermore, I’ve developed new symptoms: I was referred to a neurologist who confirmed I now have peripheral neuropathy… yet another painful side effect of FQs; my neurologist said I was his third patient with FQ side effect damage. A MRI showed that my shoulders’ tendons are chronically damaged and inflamed; bone spurring and inflammation of the bursa are also occurring. My rheumatologist (one of 5 specialists I’ve seen since taking Cipro) confirmed that my joint problems were not the result of any other disease or condition… all this damage is the result of known FQ side effects. I’ve developed hypothyroidism. I have no family history of any of these conditions and all my bloodwork up until taking Cipro had always not only been normal, but stellar (I’ve always had very low cholesterol, blood pressure, etc.). I developed dry eye immediately following the ADR and it has become severe. My health has deteriorated to the point that I must leave my career of over 18 years. I now also have constant tinnitus (ear-ringing) and vision disturbances (necrosis of my left optic nerve) on top of debilitating joint, tendon and nerve pain over much of my body.

FQs should not be banned, but they should be limited to extreme cases where other antibiotics have failed and the patient is in grave danger. They should not be used as a first-line of attack; doing so is akin to using a bazooka to kill a mosquito. These drugs can cause a great deal of “collateral damage”… their use should be strictly curtailed.

My story is tragic, not just because it was preventable, but because it has happened to so many others and endangers many more every day. I hope that you can help others from suffering by informing the public of the dangers of FQs.

Thank you for your time.